fbpx

The Top 5 High Risk Medications in Geriatrics and Long Term Care

It is really hard to narrow down a list of thousands of drugs to 5.  Right or wrong, I did it.  I based my subjective list upon frequency of use, highest risk for medication errors, significance when an error occurs, drug interactions, and risk of hospitalization. Here is my list of the Top 5 High Risk Medications in Geriatrics and Long Term Care:

1. Anticoagulants/Coumadin – High risk, high reward medications.  Drug interactions, significant bleed risk and how frequently these medications are used make them #1 on my list.  As a healthcare professional, here’s a couple critical assessments you need to make:

  • Ask, monitor, and assess for bleeding, bruising etc. every time you interact with a patient on an anticoagulant
  • Take note of new or changing medications to minimize drug interaction risk (overall, the newer anticoagulants are certainly better as far as drug interactions are concerned)
  • Adherence to therapy is vital.  You must assess if patients are taking these medications appropriately.  For warfarin (Coumadin) taking an INR can help us do this.  For the newer anticoagulants, we aren’t going to routinely monitor INR which makes assessing adherence that much more important.  Drugs don’t do what they are supposed when they are not taken.

2.  Insulin – I’ve seen countless med errors with insulin and with many different forms (long acting, short acting, intermediate acting, U-500, now U-300 etc.) as well as how many patients are on insulin make this number 2 on my list.

  • Several times a year I see a short acting insulin given in error when a long acting insulin should be given; very significant, very scary error.
  • Sliding scale can make things complicated for patients, caregivers, and even highly qualified healthcare professionals.  Do the best we can to keep insulin therapy simple and effective.

3. Dilantin (phenytoin) – This drug has been the culprit of many hospitalizations in my practice.  A couple pearls:

  • Lots of drug interactions.
  • Doubling of maintenance dose is almost always a no-no due to the dose dependent pharmacokinetics.
  • Drops in albumin (common in the elderly) can lead to toxicity at lower total phenytoin levels.

4. NSAIDs – Bleed risk, GI side effects, kidney failure especially in combination with many antihypertensive (ACEI’s, ARBs, Diuretics, etc.) medications, contribution to hypertension, frequency of use, and CHF exacerbations put this high risk class of medications at #4.

  • Some NSAIDs are worse than others as far as GI bleeding (ketorolac, indomethacin)
  • Keep an eye out for the prescribing cascade; example: NSAID causes CHF exacerbation leading to increasing Lasix doses

5. Opioids – Opioids are frequently used in the elderly for chronic and acute pain management, but unfortunately have plenty of concerns as well.

There you have it…what did I miss? Or what medication(s) have you seen significant problems with in your practice?

 

Written By Eric Christianson

July 29, 2015

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories